Vol. 6, No. 5, 2013

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 7, 1539–1791
Issue 6, 1285–1538
Issue 5, 1017–1284
Issue 4, 757–1015
Issue 3, 513–756
Issue 2, 253–512
Issue 1, 1–252

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
Cover
About the Cover
Editorial Board
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Nodal count of graph eigenfunctions via magnetic perturbation

Gregory Berkolaiko

Vol. 6 (2013), No. 5, 1213–1233
Abstract

We establish a connection between the stability of an eigenvalue under a magnetic perturbation and the number of zeros of the corresponding eigenfunction. Namely, we consider an eigenfunction of discrete Laplacian on a graph and count the number of edges where the eigenfunction changes sign (has a “zero”). It is known that the n-th eigenfunction has n 1 + s such zeros, where the “nodal surplus” s is an integer between 0 and the first Betti number of the graph.

We then perturb the Laplacian with a weak magnetic field and view the n-th eigenvalue as a function of the perturbation. It is shown that this function has a critical point at the zero field and that the Morse index of the critical point is equal to the nodal surplus s of the n-th eigenfunction of the unperturbed graph.

Keywords
discrete Laplace operator, nodal count, discrete magnetic Schrödinger operator
Mathematical Subject Classification 2010
Primary: 05C50, 58J50, 81Q10, 81Q35
Milestones
Received: 10 December 2012
Accepted: 19 January 2013
Published: 3 November 2013
Authors
Gregory Berkolaiko
Department of Mathematics
Texas A&M University
College Station, TX 77843-3368
United States